Antibiotics can disrupt the delicate balance of microorganisms in a horse’s gut for as long as a month, potentially leading to colic, diarrhea and other digestive disruptions. Those were the findings of a new study from the Ohio State University.
Effects on beneficial bacteria
A wide variety of bacteria and other organisms essential to digestive functions populate a healthy horse’s digestive system. These gut flora aid in the metabolizing of nutrients. A side effect of certain antibiotics is the destruction of some of these microorganisms. As a result, horses receiving antibiotics can develop digestive problems and become more susceptible to some diseases.
For the study, the Ohio researchers administered a five-day course of one of three types of common antibiotics—or saline as a placebo—intravenously to 16 healthy horses. Fecal samples taken from each horse were analyzed through bacterial DNA sequencing (microbiome analysis) before the antibiotic treatment began and again three, five and 30 days after the first injection.
The researchers found significant changes in each horse’s gut microbiome three days after the first treatment. These disruptions, they note, persisted through 30 days in some of the horses.
This experiment, the researchers note, “showed the negative effect of antimicrobial drugs on bacterial communities associated with gut health.” These changes, they continue, “could predispose horses to gastrointestinal inflammation and the development of diarrhea.” In addition, the researchers say these results raise awareness of the importance of antimicrobial stewardship in equine practice.
Reference: “Effects of intravenous antimicrobial drugs on the equine fecal microbiome,” Animals, April 2022
Don’t miss out! The free weekly EQUUS newsletter gives you the latest horse health information delivered right to your in basket! If you’re not already receiving the EQUUS newsletter, click here to sign up. It’s *free*!